Alert archive / Montana / Special Weather Statements in 2009
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 24, 2009, 2:21 PM MDT for Beaverhead County, Montana. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2009, 2:21 PM MDT (20:21 UTC)
- Expired
- Jul 24, 2009, 3:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
County Beaverhead County, MT
The radar
The Missoula radar (KMSX), 224 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 2:54 PM MDT | HAIL 0.5 | Dillon, MT | HEAVY RAIN AND GUSTY WINDS. |
| Jul 24, 3:09 PM MDT | TSTM WND GST 61 | Dillon, MT | HEAVY RAIN AND GUSTY WINDS. |
| Jul 24, 3:09 PM MDT | TSTM WND GST 70 | Dillon, MT | HEAVY RAIN AND GUSTY WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KTFX 242021 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 221 PM MDT FRI JUL 24 2009 MTZ008-015-242100- BEAVERHEAD MT-MADISON MT- 221 PM MDT FRI JUL 24 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND CENTRAL BEAVERHEAD COUNTIES UNTIL 300 PM MDT... AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES WEST OF DILLON...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... DILLON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4543 11238 4520 11226 4502 11304 4519 11313 TIME...MOT...LOC 2021Z 248DEG 29KT 4514 11296 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 24, 11:37 AM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 24, 11:37 AM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1137 AM MDT FRI JUL 24 2009 .UPDATE... INCREASED POPS ACROSS THE AREA ESPECIALLY ALONG THE CONTINENTAL DIVIDE IN GLACIER TO ACCOUNT FOR THE INSTABILITY AND MOISTURE BEING ADVECTED INTO THE AREA WITH THE LOW SLOWLY MOVING ACROSS CENTRAL WASHINGTON. THESE CHANGES HAVE AFFECTED MOST PRODUCTS AND THERE HAS BEEN UPDATED VERSIONS OF MOST OF THE FORECAST SUITE RE PUBLISHED ALREADY. WILL CONTINUE TO MONITOR THE SITUATION DUE TO THE SLIGHT RISK OF SOME OF THE THUNDERSTORMS POSSIBLY PRODUCING SEVERE WINDS AND HAIL AS DAYTIME HEATING PROGRESSES. SUK && .AVIATION... UPDATED 1800Z. A COMPACT UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER NE WA WILL DRIFT EAST AND STALL OVER NORTHERN ID DURING THE NEXT 24 HRS. THIS WILL PROVIDE AN INCREASINGLY MOIST AND UNSTABLE SW FLOW ALOFT WHILE EASTERLY FLOW REMAINS AT THE SURFACE. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP AND INCREASE IN COVERAGE THROUGH THIS AFTERNOON WITH GREATEST COVERAGE INITIALLY ALONG THE CONTINENTAL DIVIDE...SPREADING EAST INTO CENTRAL AND SW MT LATER THIS AFTERNOON AND EVENING. AREA LEAST IMPACTED WILL BE THE KHVR TERMINAL WHERE VFR CONDITIONS WILL PERSIST. VFR CONDITIONS WILL ALSO PREVAIL AT REMAINING TERMINALS...HOWEVER LOCAL MVFR CONDITIONS ARE POSSIBLE NEAR THUNDERSTORMS. && .FIRE WEATHER... LOW AFTERNOON HUMIDITIES ARE EXPECTED THROUGH THE WEEKEND...ALONG WITH A CHANCE FOR THUNDERSTORMS. RIGHT NOW...MOST THUNDERSTORM ACTIVITY LOOKS TO BE A BIT WET...SO HOPEFULLY ANY LIGHTNING STARTS WILL BE ABLE TO BE PUT OUT QUICKLY. HOWEVER...ANY LIGHTNING STRIKES THAT OCCUR WELL AWAY FROM THE PARENT STORM COULD BE A PROBLEM ALONG WITH ERRATIC GUSTY OUTFLOWS FROM THE STORMS. ADDITIONALLY SURFACE WINDS WILL BE FAIRLY LIGHT OVER THE NEXT FEW DAYS...THUS NO FIRE WEATHER WATCH PLANNED FOR AT THIS TIME. && .PREV DISCUSSION... /ISSUED 545 AM MDT FRI JUL 24 2009/ TODAY THROUGH SUNDAY...A RATHER UNSETTLED WEATHER PATTERN WILL CONTINUE TO RESIDE OVER THE REGION THROUGH THE UPCOMING WEEKEND. WITH A FAIRLY STRONG UPPER LEVEL LOW OVER WASHINGTON STATE...THAT STARTS TO BECOME CUT OFF...EXPECT SEVERAL ROUNDS OF THUNDERSTORMS TO MOVE THROUGH THE REGION THROUGH THE WEEKEND. THE AIRMASS WILL BECOME INCREASING UNSTABLE THROUGH THE WEEKEND...SO THE CHANCES FOR STORMS WILL INCREASE A BIT EACH DAY...WITH THE BEST CHANCE FOR STORMS OCCURRING FROM 2 PM UNTIL 4 AM EACH DAY. WITH AFTERNOON TEMPERATURES AVERAGING 5 TO 10 DEGREES ABOVE NORMAL...THE AIRMASS WILL BE UNSTABLE ENOUGH FOR A FEW STRONG STORMS...ALONG WITH AN ISOLATED SEVERE STORM. THE MAIN THREAT FROM ANY STORM WILL BE STRONG WINDS AND HAIL. BRUSDA SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...MEDIUM RANGE MODELS IN BETTER AGREEMENT FOR THE START OF THE PERIOD BUT QUICKLY DIVERGE WITH THE DETAILS. BOTH THE EUROPEAN AND GFS START WITH A CLOSED LOW OVER THE PACIFIC NORTHWEST AND SCATTERED THUNDERSTORMS OVER THE AREA. THE CLOSED LOW QUICKLY FILLS AND OPENS INTO AN UPPER TROF MONDAY AND THEN WEAKENS AS IT MOVES SOUTH. A BUILDING UPPER RIDGE OVER THE WEST COAST AND A SLOW MOVING CLOSED UPPER LOW OVER EASTERN CANADA WILL MAINTAIN AN UNSETTLED NORTHWEST FLOW ALOFT OVER THE AREA WITH ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. TEMPERATURES WILL BE NEAR SEASONAL AVERAGES. THURSDAY AND FRIDAY...MODELS SHOW AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE PACIFIC NORTHWEST DURING THE PERIOD FOR A MOSTLY DRY AND WARM WEATHER PATTERN. EXCEPT FOR ISOLATED SHOWERS AND AFTERNOON THUNDERSTORMS MAINLY OVER THE MOUNTAINS. WILLIAMSON DC && .PRELIMINARY POINT TEMPS/POPS... GTF 91 57 94 57 / 30 30 20 20 CTB 86 54 88 54 / 60 40 20 20 HLN 94 59 96 60 / 40 30 20 30 BZN 93 54 95 55 / 40 30 20 30 WEY 82 45 81 46 / 40 20 30 40 DLN 88 54 89 52 / 40 30 20 20 HVR 95 56 98 57 / 20 10 10 10 LWT 88 55 90 55 / 30 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SUK LONG TERM...EMANUEL AVIATION...HOENISCH WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 24, 4:17 AM MDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 417 AM MDT FRI JUL 24 2009 MTZ008>015-044>055-251200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 417 AM MDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT THE REGION THROUGH TODAY. A FEW STORMS COULD BE STRONG THIS AFTERNOON...WITH THE MAIN THREAT BEING STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL AFFECT THE REGION THROUGH THE WEEKEND. A FEW STORMS COULD BE SEVERE SATURDAY AND SUNDAY. THE MAIN THREAT FROM THE STRONGER STORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 24, 1:41 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
141 PM MDT FRI JUL 24 2009
MTZ014-052-242030-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
141 PM MDT FRI JUL 24 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHERN JEFFERSON COUNTIES UNTIL 230 PM MDT...
AT 137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALKERVILLE...OR 7 MILES NORTH OF
BUTTE...MOVING NORTHEAST AT 35 MPH. WIND GUSTS TO 47 MPH...QUARTER
INCH SIZED HAIL AND HEAVY RAIN HAVE BEEN REPORTED WITH THIS STORM AS
IT PASSED THROUGH THE BUTTE AREA.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
ELK PARK...
BASIN...
BOULDER...
WICKES...
CORBIN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4634 11249 4633 11247 4639 11241 4641 11233
4652 11232 4665 11218 4637 11182 4602 11246
4604 11248 4609 11248 4613 11253 4616 11253
4618 11259 4623 11260
TIME...MOT...LOC 1939Z 220DEG 29KT 4611 11254Special weather statement, Jul 24, 1:57 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
157 PM MDT FRI JUL 24 2009
MTZ008-015-052-242045-
BEAVERHEAD MT-JEFFERSON MT-MADISON MT-
157 PM MDT FRI JUL 24 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...NORTHERN
BEAVERHEAD AND EXTREME SOUTHERN JEFFERSON COUNTIES UNTIL 245 PM
MDT...
AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF DIVIDE...OR 25 MILES WEST OF
SHERIDAN...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN MADISON COUNTY...
RURAL NORTHERN BEAVERHEAD COUNTY...
RURAL SOUTHERN JEFFERSON COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4569 11272 4564 11269 4563 11265 4569 11253
4576 11250 4574 11246 4575 11220 4582 11241
4574 11209 4546 11269 4560 11286
TIME...MOT...LOC 1957Z 231DEG 11KT 4558 11267Special weather statement, Jul 24, 2:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 221 PM MDT FRI JUL 24 2009 MTZ008-015-242100- BEAVERHEAD MT-MADISON MT- 221 PM MDT FRI JUL 24 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND CENTRAL BEAVERHEAD COUNTIES UNTIL 300 PM MDT... AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES WEST OF DILLON...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... DILLON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4543 11238 4520 11226 4502 11304 4519 11313 TIME...MOT...LOC 2021Z 248DEG 29KT 4514 11296
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:07 PM MDT | Special Weather Statement | TFX | Teton | 38 min |
| Jul 23, 10:38 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 22 min |
| Jul 24, 1:41 PM MDT | Special Weather Statement | TFX | Jefferson | 49 min |
| Jul 24, 1:57 PM MDT | Special Weather Statement | TFX | Silver Bow | 48 min |
| Jul 24, 3:00 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 45 min |
| Jul 24, 3:22 PM MDT | Special Weather Statement | TFX | Meagher | 38 min |
| Jul 24, 3:22 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 38 min |
| Jul 24, 3:39 PM MDT | Special Weather Statement | TFX | Gallatin | 51 min |
| Jul 24, 4:02 PM MDT | Special Weather Statement | TFX | Meagher | 43 min |
| Jul 24, 4:09 PM MDT | Special Weather Statement | TFX | Gallatin | 51 min |
| Jul 24, 4:21 PM MDT | Special Weather Statement | TFX | Meagher | 39 min |
Nearby
Special Weather Statements in Montana, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.